Ohio, 2019

Flooding in Ohio, July 17, 2019

July 17, 2019 · NWS ILN · 3 events in 3 counties and zones

Scattered thunderstorms moved through the region in association with the remnants of Hurricane Barry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms moved through the region in association with the remnants of Hurricane Barry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 9:47 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 17, 9:47 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1047 AM EDT Wed Jul 17 2019

.SYNOPSIS...
Scattered showers and storms continue today as the remnant low
pressure from Barry moves through the area. Heat and humidity
will be story from Thursday into the weekend as highs in the 90s
with high humidity are expected. Mainly dry weather is expected
with the primary stationary front draped well north of Ohio and
Indiana. An isolated storm can't be ruled out Thursday,
otherwise plenty of sunshine with hot and muggy days and very
warm nights are expected until a cold front approaches with a
better chance of storms on Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Remnant low from Barry was located across northwest Ohio late
this morning. Bands of showers mainly ahead of and to the south
of the low continue to rotate across the CWA. This low will
continue to weaken and move east through the afternoon, as a
trough axis also passes through the area. Highest coverage of
showers will wind up focusing across south and east portions of
the CWA this afternoon, based on the position/timing of these
features and where the best area of convergence is expected to
reside. By that time, a few thunderstorms could also be added to
the mix, with some instability/CAPE in excess of 1000 J/kg
present (despite plenty of clouds). Given high moisture content,
can't rule out isolated gusty winds transported down to the
surface, but severe weather is not expected. In addition, heavy
downpours could promote high water issues, but any flooding is
expected to be localized due to the progressive nature of
convection -- despite precipitation efficiency/high rainfall
rates.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Quiet for the most part tonight as the warm/muggy airmass
remains. Will need to watch for perhaps some fog potential if
skies can clear later in the night, which they likely will.
While not in the forecast yet, future shifts will need to
consider the need to add some fog once it becomes clear whether
low level moisture will manifest more as low stratus /being
suggested by a number of model solutions/ or more of a ground-
based fog. Lows once again only into the lower 70s.

On Thursday, height rises begin in earnest as synoptic flow and
forcing wanes considerably as ~595dm 500mb ridge begins building.
Increasing warm advection /low levels/ on developing weak
westerly flow will send 850mb temps to +22C by late in the day.
This will advect large dome of heat and oppressive humidity
toward the forecast area by later in the day. Expect
temperatures to approach 90F and dewpoints to maintain in the
lower and perhaps middle 70s, which will push afternoon heat
indices into the mid/upper 90s in most locations. Favored warm
spots /valleys and urban areas/ may push to and even slightly
past 100F heat indices and this has the highest potential of
occurring in the Cincinnati Tri- State and adjacent areas of
southeast Indiana, western Ohio, and portions of northern
Kentucky west of I-75. Heat Advisories may need to be issued for
Thursday afternoon in these areas, but it is not a clear signal
right now given sensitivities of low level moisture and
potential mixing on the weak westerly flow on Thursday
afternoon. There is also a low threat of a few diurnally
enhanced/driven storms across the western/southern side of the
ILN forecast area at peak heating, nearest the greatest boundary
layer instability maximum and near a weak surface trough from
Indiana into Kentucky.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Hot conditions will be the main concern through the weekend, before
a cooler pattern becomes established next week.

A broad upper ridge in place to start the period will feature 500 mb
heights of about 5920 meters. At the surface, we will have weak high
pressure, low chances for precipitation, and limited cloud cover.
Since surface and upper air will be in phase, this will be a near
perfect setup to produce hot temperatures and heat indices. With
afternoon temperatures forecast to reach the mid and upper 90s, and
heat indices over 100, heat headlines will be needed for this event,
at least for Friday and Saturday. Have issued an Excessive Heat
Watch, in effect noon Friday through Saturday evening. For Sunday,
the upper ridge will begin to erode while a cold front develops over
the Great Lakes. It will still be hot and heat headlines may be
extended, though it may be a bit cooler than on Saturday due to
increasing clouds and a better chance for thunderstorms.

Pattern changes Sunday night as the upper ridge breaks down further,
while the cold front traverses the area. A round of thunderstorms
Sunday night into Monday will be followed on Tuesday by high
pressure forming under a northwest upper flow, ushering in dry
weather and near normal high temperatures in the 80s.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Several longer bands of rain/showers are crossing the TAF sites
this morning as of 11Z. These are along/immediately ahead of the
shortwave trough axis crossing the Ohio Valley with an attendant
very weak area of low pressure over northwestern Ohio. This
activity will continue east through the morning bringing MVFR
visibilities in moderate/locally heavy downpours. In addition,
ceilings along and immediately behind the rain are IFR. So
through the mid morning hours have prevailing showers with TEMPO
of IFR ceilings or very low MVFR ceilings at all sites. As this
rain begins to shift east and scatter in coverage later this
morning, expect the low ceilings to slowly lift as winds turn
westerly with a few gusts toward 15 or 17kts. Still expect MVFR
ceilings though for most sites into early afternoon before a
little more improvement toward the later afternoon hours. In
addition, scattered showers will redevelop across much of the
area with peak heating, so plenty of VCSH in the TAFS through
late afternoon/early evening before weak subsidence takes over
and activity diminishes. Later tonight, combination of very
humid airmass, weakening winds, weak moisture transport in and
above the boundary layer, recent rains, and clearing skies
should lead to areas of MVFR fog. Some concern that some of this
fog could get into the IFR categories toward the sunrise hours,
especially at KLUK/KILN/KLCK. Right now have most TAFs
positioned at low MVFR or high IFR until better signal is seen
in the data for potential move lower.

OUTLOOK...Thunderstorms possible Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Excessive Heat Watch from Friday afternoon through Saturday
     evening for OHZ026-034-035-042>046-051>056-060>065-
     070>074-077>082-088.
KY...Excessive Heat Watch from Friday afternoon through Saturday
     evening for KYZ089>100.
IN...Excessive Heat Watch from Friday afternoon through Saturday
     evening for INZ050-058-059-066-073>075-080.

&&

SYNOPSIS...Binau
NEAR TERM...BPP
SHORT TERM...Binau
LONG TERM...Coniglio
AVIATION...Binau
Hazardous weather outlook, Jul 17, 3:19 AM EST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
419 AM EDT Wed Jul 17 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
419 AM EDT Wed Jul 17 2019

...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Scattered but locally heavy downpours today may cause some brief
flooding especially in urban areas, along small creeks and streams,
and in poorly drained areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

Heat indices will increase on Thursday into the 95-100 degree range,
and then rise more substantially toward 105 degrees on both Friday
and Saturday. With overnight lows only expected to fall into the
middle 70s, the cumulative impacts of the heat into the weekend could
be dangerous for those without access to air conditioning, especially
the elderly and very young children.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 61 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 funnel cloud. Local standard time, as filed.

Flood, Hamilton

When
July 17, 11:45 AM EST to 12:45 PM EST
Where
Hamilton County, 0.54 mi E of Carthage to 0.77 mi E of Carthage
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.200, -84.470

High water was reported on I-75 at the Ronald Reagan Cross County Highway exit.

Funnel Cloud, Clinton

When
July 17, 5:32 PM EST to 5:36 PM EST
Where
Clinton County, 2.24 mi WSW of Lees Creek
Reported by
Trained Spotter
Coordinates
39.410, -83.690

Flood, Hocking

When
July 17, 7:00 PM EST to 8:00 PM EST
Where
Hocking County, 2.78 mi W of South Perry to 2.75 mi W of South Perry
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.496, -82.722

High water was reported on State Route 180.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828129, 828130, 828131.